A representation formula for large deviations rate functionals of invariant measures on the one dimensional torus
Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 1, p. 212-234

We consider a generic diffusion on the 1D torus and give a simple representation formula for the large deviation rate functional of its invariant probability measure, in the limit of vanishing noise. Previously, this rate functional had been characterized by M. I. Freidlin and A. D. Wentzell as solution of a rather complex optimization problem. We discuss this last problem in full generality and show that it leads to our formula. We express the rate functional by means of a geometric transformation that, with a Maxwell-like construction, creates flat regions. We then consider piecewise deterministic Markov processes on the 1D torus and show that the corresponding large deviation rate functional for the stationary distribution is obtained by applying the same transformation. Inspired by this, we prove a universality result showing that the transformation generates viscosity solution of stationary Hamilton-Jacobi equation associated to any Hamiltonian H satisfying suitable weak conditions.

Dans cet article, nous considérons une diffusion sur le tore de dimension 1 pour laquelle nous établissons une formule simple pour la fonction de taux d'un principe de grandes déviations pour sa mesure invariante, lorsque le bruit tend vers 0. Cette fonction de taux a été précédemment caractérisée par M. I. Freidlin et A. D. Wentzell comme la solution d'un problème d'optimisation plutôt compliqué. En réduisant ce problème, nous établissons notre formule à travers une transformation géométrique qui, à l'aide d'une construction de type Maxwell, crée des régions plates. Nous considérons également des processus de Markov déterministes par morceaux, sur le tore de dimension 1. Nous montrons que la fonction de taux, dans un principe de grandes déviations pour la mesure invariante, peut être obtenue en considérant de nouveau la même transformation géométrique. Inspirés par ces similarités, nous prouvons un résultat d'universalité de cette transformation en montrant qu'elle engendre la solution de viscosité d'une équation d'Hamilton-Jacobi stationnaire, associée à un Hamiltonien H qui satisfait à certaines hypothèses minimales.

DOI : https://doi.org/10.1214/10-AIHP412
Classification:  82C05,  60J60,  60F10
Keywords: diffusion, piecewise deterministic Markov process, invariant measure, large deviations, Hamilton-Jacobi equation
@article{AIHPB_2012__48_1_212_0,
     author = {Faggionato, Alessandra and Gabrielli, Davide},
     title = {A representation formula for large deviations rate functionals of invariant measures on the one dimensional torus},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {48},
     number = {1},
     year = {2012},
     pages = {212-234},
     doi = {10.1214/10-AIHP412},
     zbl = {1247.82035},
     mrnumber = {2919204},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2012__48_1_212_0}
}
Faggionato, Alessandra; Gabrielli, Davide. A representation formula for large deviations rate functionals of invariant measures on the one dimensional torus. Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 1, pp. 212-234. doi : 10.1214/10-AIHP412. http://www.numdam.org/item/AIHPB_2012__48_1_212_0/

[1] G. Barles. Solutions de viscosité des équations de Hamilton-Jacobi. Math. Appl. 17. Springer, Berlin, 1994. | MR 1613876 | Zbl 0819.35002

[2] B. Bollobás. Modern Graph Theory. Graduate Text in Mathematics 184. Springer, Berlin, 1998. | MR 1633290 | Zbl 0902.05016

[3] M. Crandall and P. L. Lions. Viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc. 277 (1983) 1-42. | MR 690039 | Zbl 0599.35024

[4] M. H. A. Davis. Markov Models and Optimization. Monographs on Statistics and Applied Probability 49. Chapman and Hall, London, 1993. | MR 1283589 | Zbl 0780.60002

[5] L. C. Evans. Partial Differential Equations. Graduate Studies in Mathematics 19. Amer. Math. Soc., Providence, RI, 1998. | MR 1625845 | Zbl 0902.35002

[6] A. Faggionato, D. Gabrielli and M. Ribezzi Crivellari. Averaging and large deviation principles for fully-coupled piecewise deterministic Markov processes and applications to molecular motors. Markov Process. Related Fields 16 (2010) 497-548. | MR 2759771 | Zbl 1266.60048

[7] A. Faggionato, D. Gabrielli and M. Ribezzi Crivellari. Non-equilibrium thermodynamics of piecewise deterministic Markov processes. J. Stat. Phys. 137 (2009) 259-204. | MR 2559431 | Zbl 1179.82108

[8] M. I. Freidlin and A. D. Wentzell. Random Perturbations of Dynamical Systems. Grundlehren der mathematichen Wissenschaften 260. Springer, Berlin, 1984. | MR 722136 | Zbl 0522.60055

[9] J. R. Gomez-Solano, A. Petrosyan, S. Ciliberto, R. Chetrite and K. Gawedzki. Experimental verification of a modified fluctuation-dissipation relation for a micron-sized particle in a nonequilibrium steady state. Phys. Rev. Lett. 103 (2009) 040601.

[10] Y. Kifer. Large deviations and adiabatic transitions for dynamical systems and Markov processes in fully coupled averaging. Mem. Amer. Math. Soc. 201 (2009) 1-129. | MR 2547839 | Zbl 1222.37002

[11] C. Maes, K. Netočný and B. Wynants. Steady state statistics of driven diffusions. Phys. A 387 (2008) 2675-2689. | MR 2587167